New York, 2008

Hail in New York, June 15, 2008

June 15, 2008 · NWS BGM · 1 event in 1 county or zone

Isolated showers and thunderstorms developed as a weak short wave moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Isolated showers and thunderstorms developed as a weak short wave moved across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 15, 2:25 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 15, 2:25 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT SUN JUN 15 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE GREAT LAKES LATE SUNDAY AND
MOVE THROUGH UPSTATE NEW YORK AND NORTHEAST PENNSYLVANIA DURING
THE DAY MONDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF
AND ALONG THE FRONT. SOME OF THE STORMS COULD PRODUCE HAIL AND
GUSTY WINDS. BEHIND THIS FRONT...MUCH COOLER AND UNSETTLED WEATHER
WILL PERSIST THROUGH LATE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SOME ISOLATED SHOWERS DEVELOPING ACROSS WRN AND CENTRAL FA THIS
AFTN ASSOCIATED WITH WEAK S/WV. EXPECT ANY ACTIVITY TO DIE OUT
AFTER LOSS OF HEATING, LEAVING MAINLY CLEAR TO PTCLDY SKIES MUCH
OF THE EVENING. APPROACHING COLD FRONT MAY TRY TO SPREAD SOME
LEFT OVER SHRA FROM WEAKENING CONVECTION INTO WESTERN SECTIONS OF
THE FA TWD DAYBREAK.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
AN INTERESTING FORECAST FOR MONDAY GIVEN APPROACHING COLD FRONT
AND SEVERE POTENTIAL. DEBRIS CLDS AND LEFT OVER SHRA FROM
CONVECTION TONIGHT MAY LIMIT INSTABILITY AHEAD OF THE FRONT, BUT
AFTN HEATING AND MODERATE CAPE COMBINED WITH COOLING TEMPS ALOFT
PRODUCE STEEP LOW LEVEL LAPSE RATES. ALSO GIVEN STRONG
UNIDIRECTIONAL FLOW AND SUFFICIENT SHEAR, STRONG LINE SEGMENTS OF
STORMS PSBL ALONG WITH HAIL.

MONDAY NIGHT...EVENING CONVECTIVE ACTIVITY WILL BE MOST
WIDESPREAD ACROSS THE SOUTHEAST ZONES IN VCNTY OF BOUNDARY. NAM
SHOWS A SECONDARY FRONT PUSHING THRU UPSTATE NY PRODUCING MORE
SHRA IN THE EVENING, SO HAVE HELD ON TO CHC POPS OUTSIDE OF THE
LIKELY IN THE SOUTHEAST.

TUESDAY/TUESDAY NIGHT...COLD CORE H5 LOW WILL DROP SOUTH FROM
GREAT LAKES TO NYS. KEPT CHC POPS THRU THE PERIOD.  INTO AREA ON
TUESDAY WITH COLD CORE OVER FA LATE TUESDAY THROUGH TUESDAY NIGHT.
WILL CONTINUE WITH CHC POPS THROUGH THE PERIOD. ON TUESDAY AFTER
SOME CHILLY LOW TEMPS WITH COLDER AREAS IN THE MID 40S, T925
DROPS INTO THE 9/12C RANGE FROM NORTHWEST TO SOUTHEAST, WHICH
SUPPORTS MAXES ONLY IN THE LOW TO MID/UPPER 60S.

WEDNESDAY...UPPER LOW BEGINS TO LIFT A LITTLE BIT TO THE
NORTHEAST, BUT COLDEST AIR ALOFT THEN WRAPS IN FROM EASTERN GREAT
LAKES...WITH WIDESPREAD LOW TEMPS IN THE LOW/MID 40S AND MAXES
GENERALLY IN THE LOW 60S. STILL A CHC FOR SOME SHRA WITH THIS COLD
AIR ALOFT AND SOME MINIMAL SFC HEATING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
FOLLOWED HPC GUIDANCE FOR THE EXTENDED...WHICH LEANED TOWARDS LAST
EVENING/S 00Z ECMWF...ALTHOUGH THE CURRENT EXTENDED GUIDANCE SUITE
IS IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD.

TROUGHING ALONG THE WEST AND EAST COASTS OF NOAM WILL CONTINUE
THROUGH THE PERIOD...WITH THE PATTERN SLOWLY DE-AMPLIFYING OVER
TIME. THIS WILL YIELD A COOL AND SHOWERY START TO THE PERIOD ON
THURSDAY WITH ANY SUNSHINE BEING DESTRUCTIVE...AND HIGHS LIKELY
ONLY TO MAKE IT TO AROUND 65. TEMPERATURES WILL MODERATE THROUGH
THE PERIOD...LIKELY NOT REACHING BACK TO TYPICAL VALUES /75-80/
FOR THIS TIME OF YEAR UNTIL SUNDAY.

AS FOR PRECIPITATION...EXPECT LESS IN THE WAY OF SHRA ON FRIDAY AS
TEMPS ALOFT WARM. THEN...THE GFS/ECMWF DIVERGE SOMEWHAT ON
HANDLING THE NEXT WAVE THAT ARRIVES ON SATURDAY...WITH THE
GFS/GEFS MUCH DEEPER WITH THIS FEATURE. FOR NOW HAVE KEPT CHC
SHRA IN THE FORECAST...IN LINE WITH HPC...AS THE ECMWF IS MUCH
MORE OPTIMISTIC. THE SHRA SHOULD PULL OUT BY SUNDAY...ALLOWING FOR
A DRY END TO THE PERIOD.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCT CU FIELD HAS DVLPED IN THE WAKE OF THE WK SFC FRNT WHICH HAS
CLRD THE REGION TO THE SE. LL DRY AIR ADVECTION AND MIXING OF DRY
AIR FM ABV THE BNDRY LYR DOWN TO THE SFC SHUD PRECLUDE BKN-OVC CU
FORMATION EVEN IN NE PA. PATCHY MID CLDS ASSCTD WITH A WEAKENING
SHRT WAVE WILL ADVECT ACRS C NY THIS AFTRN. CONDITIONS WILL REMAIN
VFR THRU 00Z.

AFTER SUNSET...ANY CU THAT IS LEFT WILL FADE BY SUNSET. HI CLDS IN
ADVANCE OF NEXT SHRT WAVE WILL OVERTAKE TAF SITES AFTER 00Z. LL
WAA ADVECTION AND LL MOIST ADVTN BEGINS UNDERNEATH THESE HI CLDS
LATER TONIGHT. NAM AND GFS SHOW A LAYER OF MID CLD ARRIVING FROM
6Z ON. CONDITIONS SHUD REMAIN VFR THRU 12Z UNDER A MID/HI DECK.

AFTER 12Z...CAA AT 500 MB IN ADVANCE OF AN UPR LVL PV LOBE OCCURS
ABV WAA AND MOIST ADVTN FROM 700 MB AND BELOW LEADING TO
STEEPENING LAPSE RATES. MODEL SOUNDINGS SHOW THAT THERE WILL BE A
LL CAP UNTIL LATER IN THE MORNING. THUS HAVE ADDED CB GROUPS FOR
TSRA ALL TAFS TWD 18Z AS THERE IS DECENT CAPE AVBL.

OUTLOOK... MON PM/MON NIGHT...VFR. CHC MVFR SHRA/TSRA.

TUE/WED...VFR. CHC MVFR -SHRA. SLGHT CHC IFR IN AM VALLEY FG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JML
NEAR TERM...JML
SHORT TERM...JML
LONG TERM...JMA
AVIATION...DJN/JMA
Hazardous weather outlook, Jun 15, 1:41 AM EST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
241 AM EDT SUN JUN 15 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-160700-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
241 AM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY A COLD FRONT WILL MOVE THROUGH THE REGION BRINGING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. CONDITIONS LOOK
FAVORABLE FOR A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE WITH
THE PRIMARY THREAT DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RRM

The radar

The Ft Drum radar (KTYX), 96 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Onondaga

When
June 15, 3:15 PM EST
Where
Onondaga County, 1.22 mi NE of Bennetts Corners
Measured
0.75 in hail
Reported by
Public
Coordinates
43.040, -76.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114105.